I am hoping to get some advice from our Palliative Medicine expert readers on a problem that seems really vexing. Over the past year or so, we have admitted a number of patients on our inpatient service with chemotherapy (or XRT) related mucositis– A very painful inflammation of the mucous membranes in the mouth and throat.
I can only imagine how awful this must be. When I have had small localized apthous ulcers (canker sores), I have found them to be difficult and painful—more distressing than one would expect from somthing all the textbooks call a very common benign problem. I can’t imagine what it must feel like to have the equivalent of one of these ulcers over the whole mouth and throat. The patients I have seen with mucositis are miserable. They are in pain, and it hurts just to talk or eat. In fact, it seems many develop additional complications because the pain prevents them from eating and drinking.
I have not found our treatments for mucositis to work very well. It seems patients suffer a great deal till the episode runs its course. So my question for our Palliative Care experts:
How do you treat chemotherapy related mucosits? Do you have any remedies that you have found successful and helps your patients through these episodes?
by: [ken covinsky]